Continuity of Care Following Intraoperative Cardiac Arrest due to ThymoglobulinÂ®-induced Anaphylaxis UD01-UD03
Dr. Jose R Navas-Blanco,
Resident, Department of Anaesthesia and Perioperative Medicine, Henry Ford Hospital, 2799, West Grand Boulevard, CFP-341, Detroit, Michigan, USA.
Rabbit anti-thymocyte globulin (ThymoglobulinÂ®, Sanofi-Aventis, Quebec, Canada) a purified gamma immune globulin obtained from the serum of rabbits immunised against human thymocytes, is widely used as an immunosuppressant agent to prevent acute rejection during solid organ transplantation. Anaphylaxis after first-time exposure to the drug is rare, but may be associated with devastating consequences. We present the case of a patient undergoing renal transplantation who developed intraoperative cardiac arrest due to severe allergic reaction immediately after initiation of ThymoglobulinÂ® intravenous infusion. The patient was successfully resuscitated, but developed chronic chest pain from left-sided rib fractures sustained during chest compressions, and was evaluated by the same senior staff anaesthesiologist as an outpatient in the pain clinic.
A high level of suspicion from anaesthesia providers is paramount in the diagnosis and management of intraoperative drug-induced severe allergic reactions, furthermore there is an opportunity for continued care of these patients by anaesthesia providers beyond the return of spontaneous circulation.